Hail, Sedgwick
- When
- June 11, 3:25 PM MST
- Where
- Sedgwick County, 3.5 mi S of Ovid
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.900, -102.390
A slow moving low pressure system allowed for heavy rain to fall over parts of Northeastern Colorado, affecting primarily Sedgwick and Phillips Counties. Severe thunderstorms produce large hail and very heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A slow moving low pressure system allowed for heavy rain to fall over parts of Northeastern Colorado, affecting primarily Sedgwick and Phillips Counties. Severe thunderstorms produce large hail and very heavy rain. Downed power lines were reported over parts of Sedgwick County on the 11th. Farmers in the area reported extensive flooding over southeastern Sedwick County from around Sixteen-mile Corner east to the Nebraska state line. Several basements were also flooded.
In addition, extensive flooding and flash flooding forced dozens of road closures in northeast Phillips County. Colorado Highway 23; east of Amherst, and U.S. Highway 6; east of Holyoke, were closed due to flooding. Dozens of secondary roads were also reportedly under water. A section of railroad track about 1.5 miles southwest of Amherst was washed out with up to 10 feet of water covering the highway. Extensive field flooding was also observed. In a two day period, a trained spotter in eastern Phillips County measured over 10.3 inches of rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 11, 1:45 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT MON JUN 11 2007 .SHORT TERM...AS LIKE YESTERDAY AFTERNOON...SFC DEWPOINTS HAVE MIXED OUT TO AROUND 30 OVER THE FRONT RANGE...WHILE LINE OF CONVECTION ALREADY FIRING ACROSS THE FAR PLAINS ACROSS WASHINGTON AND LOGAN COUNTIES. STILL COULD SEE A FEW SEVERE STORMS ACROSS THE NERN CORNER THRU THIS EVENING WITH BETTER MOISTURE AND STRONGER SHEAR. SFC BASED CAPES SHOW NEAR 2000J/KG ACROSS THE NERN CORNER THIS EVENING. FURTHER WEST...CAPES ONLY AROUND 500-800J/KG SO GUSTY WINDS AND LIGHTNING WILL BE THE MAIN THREATS. NEXT WEATHER MAKER ACROSS NRN BAJA WITH PRETTY GOOD SLUG OF MSTR ACROSS ERN AZ AND WRN NEW MEXICO. THIS MSTR PROGGED TO MOVE INTO COLORADO LATER TNT AND TUESDAY WITH THE OPEN WAVE ACROSS 4 CORNERS BY TUE AM. BOTH GFS/NAM SHOWING QUITE A BIT OF QPF OVER NERN CO EVEN TUE AM. FCST SOUNDINGS LOOK ON THE STABLE SIDE AND WILL OPT TO KEEP POPS IN THE SCT RANGE. WILL CONTINUE THE LIKELY POPS OVER THE EASTERN PLAINS IN THE AFTN AS INSTABILITY INCREASES. MSTR DEEPENS AS WELL WITH WITH SHALLOW UPSLOPE FLOW. THE SEVERE THREAT LOOKS LOWER TUESDAY BUT WITH PW VALUES NEARING 1.50...HEAVY RAINS AND MINOR FLOODING LOOK TO BE ON TAP OVER THE PLAINS. MUCH COOLER FOR AFTERNOON HIGHS ON TUESDAY WITH READINGS REMAINING IN THE 70S OVER THE PLAINS. .LONG TERM...UPR WAVE OVR AZ WL BCM ENTRAINED IN UPR TROF TUESDAY. BY TUES EVENING...THIS FEATURE WL BE OVR THE NERN PLAINS WITH A DP BATCH OF ACCOMPANYING MSTR. NAM 12 OVERESTIMATES THE MSTR BY DEPICTING PRECIP WATER OF NRLY AN INCH AND A QUARTER OVR THE NERN PLAINS TUES EVENING. BUT WITH UNSTABLE AIRMASS AND SFC MSTR CONVERGENCE OVR THE PLAINS...THUNDERSTORMS APPEAR LIKELY IN THE NORTHEAST CORNER. SOME HVY RAIN WL BE POSSIBLE...GENERALLY EAST OF FORT MORGAN. WL INCRS POPS TO LIKELY IN THIS AREA TMRW NGT. DIFFERENT STORY ON THE FNT RANGE...NOT AT ALL CONVINCED ANY NELY FLOW WL DVLP ON THE FNT RANGE AS PROGGED BY NAM12...PREFER THE GFS SOLN OF DRY NWLY FLOW AND MUCH LESS PRECIP. DRIER NLY FLOW WL DVLP WED BEHIND THE TROF. TEMPS WL STAY ON THE COOL SIDE WITH MAX TEMPS IN THE 70S. SOME ISOLD TSTMS PSBL IN THE AFTN...MAINLY IN THE MTNS. BUT OVERALL...NOT EXPECTING MUCH AS ATMS SHOULD DRY OUT QUITE A BIT PRIOR TO AFTN INSTABILITY. KEEPING CURRENT ISOLD POPS IN PLACE. FOR THURSDAY AND BEYOND...STG RDG OF HIGH PRESSURE WL DVLP ON THE WEST SLOPE AND GREAT BASIN. H7 TEMPS WL BE OVR 16 C WEST OF THE DIVIDE. EVEN THOUGH WHILE RIDGE AXIS APPEARS TO LIE TO THE WEST OF THE DISTRICT...WE WILL PRBLY HIT SOME 90S ON THE PLAINS BY FRIDAY AND PSBLY SAT. BY SUNDAY...A STRONG SYSTEM FROM THE PACIFIC NW WL MOV INTO THE NRN ROCKIES WITH A STG COLD FRONT REACHING THE PLAINS AND BREAKING THE HEAT BY MONDAY OR TUES. && .AVIATION...OUTFLOW BOUNDARIES FROM WEAK CONVECTION FROM FOOTHILLS AND BROUNDARIES COMING BACK FROM WEST WILL CREATE SOME VARIABLE AND GUSTY WINDS THROUGH 03Z. HIGHER GUSTS WITH BOUNDARIES UP TO 40KT. VFR CONDITONS EXPECTED THRU 18Z TUE. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && SWE/046
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1043 AM MDT MON JUN 11 2007 COZ030>051-121200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1043 AM MDT MON JUN 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS AFTER 12 PM...THEN SPREAD ACROSS THE URBAN CORRIDOR AND ADJACENT PLAINS TOWARDS MID AFTERNOON...AND EVENTUALLY THE FAR NORTHEAST PLAINS AFTER 4 PM. A FEW STORMS MAY BECOME SEVERE OVER THE FAR NORTHEAST PLAINS...MAINLY EAST OF A LINE FROM LIMON TO FORT MORGAN. INCREASING SOUTHEAST WINDS ON THE PLAINS WILL ALLOW LOW LEVEL MOISTURE TO REMAIN HIGHER ALONG WITH STRONGER SHEAR. SEVERE STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND WIND GUSTS TO 60 MPH. FURTHER WEST ACROSS THE URBAN CORRIDOR AND FOOTHILLS...THE MAIN THREAT WILL BE GUSTY WINDS TO 45 MPH...LIGHTNING AND BRIEF RAIN. STORMS WILL END OVER THE FRONT RANGE THIS EVENING...BUT MAY CONTINUE THROUGH MIDNIGHT OVER THE PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE UPPER LEVEL TROUGH WILL CONTINUE MOVE ACROSS THE DISTRICT TUESDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY. TEMPERATURES WILL BE MUCH COOLER WITH HIGH TEMPERATURES UP TO 15 DEGREES COOLER THAN MONDAY. DUE TO ABUNDANT LOW AND MID LEVEL MOISTURE ON THE EASTERN PLAINS...THUNDERSTORMS WILL BE LIKELY ON THE PLAINS EAST OF DENVER TUESDAY EVENING AS THE TROUGH MOVES EASTWARD. SOME STORMS MAY PRODUCE SOME HEAVY RAIN IN AREAS GENERALLY EAST AND NORTHEAST OF FORT MORGAN. COOLER TEMPERATURES WILL LAST INTO WEDNESDAY AS THE REGION REMAINS UNDER WEAK NORTHWEST FLOW ALOFT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON. AFTER WEDNESDAY...A DOMINATING RIDGE OF HIGH PRESSURE WILL DEVELOP ACROSS THE WEST SLOPE. TEMPERATURES WILL LIKELY REACH THE 90 DEGREE MARK ON THE PLAINS DURING THE LATTER HALF OF THE WEEK. THURSDAY LOOKS DRY AT THIS TIME...BUT BY FRIDAY...JUST ENOUGH MOISTURE WILL RETURN TO THE AREA TO ALLOW ISOLATED THUNDERSTORMS TO DEVELOP IN THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE FAR NORTHEAST PLAINS AFTER 4 PM. ENTREKIN/046
The Goodland radar (KGLD), 180 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
10 hail, 3 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26439, 26440, 26456, 26457, 26458, 26459, 26460, 26461, 26462, 26463, 43993, 43998, 43996, 26433.